Kentucky, 2014

Ice Storm and Winter Weather in Kentucky, February 4 to 5, 2014

February 4 to 5, 2014 · NWS JKL · 17 events in 16 counties and zones

An area of low pressure that tracked across eastern Kentucky brought a slug of precipitation to the area Tuesday evening and Tuesday night. Most locations south of the Mountain Parkway were warm enough that the precipitation fell as rain, with amounts of one-half to one and a half inches of rain common.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An area of low pressure that tracked across eastern Kentucky brought a slug of precipitation to the area Tuesday evening and Tuesday night. Most locations south of the Mountain Parkway were warm enough that the precipitation fell as rain, with amounts of one-half to one and a half inches of rain common. However, along and north of the Mountain Parkway, temperatures remained around freezing, resulting in quite a bit of ice accumulation in the trees, mainly along the ridge tops and higher elevations. This ice accumulation downed numerous trees and resulted in some power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 4, 3:01 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Feb 4, 3:01 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
301 PM EST TUE FEB 4 2014

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 301 PM EST TUE FEB 4 2014

AS THE LOW PRESSURE SYSTEM APPROACHES TONIGHT...IT WILL OVERRUN THE
AREA WITH WIDESPREAD PRECIPITATION. THE TYPE OF PRECIPITATION
EXPECTED WILL GET A LITTLE TRICKY. THE DENSE CLOUD COVERED
EXPERIENCED ACROSS MOST OF THE ARE TODAY REALLY HELD DOWN
TEMPERATURES DOWN. AS A RESULT...THERE ARE POCKETS...MAINLY NORTH OF
JACKSON...WHERE THE TEMPERATURES HAVE STAYED BELOW 32 DEGREES. IN
THESE AREAS...THERE WILL BE A CHANCE FOR FREEZING RAIN. THE MOST
LIKELY AREA IS IN FLEMING COUNTY...WHERE TEMPERATURES HAVE BEEN THE
COLDEST. WHEN THE RAIN STARTS COMING DOWN HARDER...THE WARMER RAIN
WILL ACTUALLY WARM THE SURFACE AND SHOULD MELT A LOT OF THE ICE AWAY.
IT IS IMPOSSIBLE TO DETERMINE HOW MUCH WILL BE LEFT. IN AREAS UNDER
THE ADVISORY...IT IS LIKELY THAT ALL OF THE ICE WILL BE MELTED. THE
NEXT PROBLEM IS THE RAINFALL. THE ALREADY SATURATED...AND IT PLACES
PARTIALLY FROZEN GROUND...WILL CAUSE ALMOST ALL OF THE RAIN TO
IMMEDIATELY RUN OFF. IN ADDITION...ANY SNOW THAT IS STILL REMAINING
WILL MELT AND RUN AWAY. AN ICE JAM COULD ALSO CREATE PROBLEMS. CONSIDERING
THE SOME RIVERS AND STREAMS ARE ALREADY RUNNING HIGH...THIS COULD
RESULT IN LOCALIZED FLOODING AS WELL AS FLOODING ON THE KENTUCKY AND
RED RIVERS. THE AREA AROUND RAVENNA...COULD ACTUALLY APPROACH
MODERATE FLOODING BY THE THE TIME IT CRESTS ON THURSDAY MORNING. THE
RED RIVER NEAR CLAY CITY WILL ALSO BE QUITE VULNERABLE FOR FLOODING. THE
MODELS DIFFER ON HOW MUCH RAIN TO EXPECT...SO THE STAYED VERY CLOSE
TO THE WPC FORECAST. SOME POST FRONTAL SNOW SHOWERS AND FLURRIES CAN
BE EXPECTED...HOWEVER VERY LITTLE...IF ANY...ACCUMULATION IS
EXPECTED.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 151 PM EST TUE FEB 4 2014

SOME SHALLOW MOISTURE WILL LINGER INTO THURSDAY MORNING...PROVIDING
A FEW FLURRIES TO START THE DAY. BY THE AFTERNOON WINDS SHOULD TURN
MORE WESTERLY OR SOUTHWESTERLY WITH CLOUDS BREAKING UP. WHILE A WEAK
SHORTWAVE WILL PASS TO THE SOUTH ON FRIDAY...IT LOOKS LIKE MOISTURE
WILL BE LIMITED WITH NOTHING MORE THAN A FEW FLURRIES OR SPRINKLES
POSSIBLE. THIS WILL LEAD US INTO THE UPCOMING WEEKEND...

MODELS REMAIN IN DISAGREEMENT REGARDING THE NEXT WEATHER SYSTEM TO
IMPACT THE AREA THIS WEEKEND. WITH THAT WILL PLAN TO STICK WITH A
BLEND OF THE MODELS WITH A MIX OF RAIN AND SNOW AT TIMES. DEPENDING
ON THE TRACK WE COULD SEE A BIT BETTER SNOWFALL...BUT OVERALL SYSTEM
SEEMS RATHER DISORGANIZED AS IT CROSSES THE AREA THIS WEEKEND...SO
HEAVIER AMOUNTS SEEM IN QUESTION. IN FACT...12Z ECMWF SHOWS UP
VIRTUALLY BEING SPLIT BY TWO WAVES WITH VERY LITTLE SNOW ACROSS THE
AREA. NO MATTER THE TRACK...AS THE SYSTEM DEPARTS LATE THIS
WEEKEND...COLD AIR SHOULD SPREAD BACK ACROSS THE AREA WITH SOME
UPSLOPE SNOW SHOWERS POSSIBLE LATE IN THE WEEKEND. BEYOND THIS
SYSTEM...LOOKS LIKE HIGH PRESSURE WILL FINALLY SETTLE IN FOR NEXT
WEEK WITH A GOOD WARMING TREND AS IT SLIDES EAST BY MID TO LATE WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 739 AM EST TUE FEB 4 2014

IFR TO LIFR STRATUS DECK WILL HOLD IN THROUGH THE MORNING ACROSS
MOST LOCATIONS...BEFORE GRADUALLY SCATTERING AND RAISING TO MVFR
THROUGH THE AFTERNOON. AN APPROACHING AREA OF LOW PRESSURE WILL THEN
MOVE IN FROM THE SOUTHWEST. THIS SYSTEM WILL BRING WIDESPREAD RAINS
TO THE AREA ONCE AGAIN...WITH ICING EXPECTED ALONG AND NORTHWEST OF
I-64. CONDITIONS WILL DETERIORATE BY LATE IN THE DAY AND ESPECIALLY
INTO THE EVENING HOURS. WINDS WILL REMAIN AT AROUND 5 KTS OUT OF THE
NORTHEAST THROUGH THE DAY...BEFORE BECOMING MORE VARIABLE AS THE
SURFACE LOW CENTER NEARS AND PASSES THROUGH THE AREA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 8 PM EST THIS EVENING THROUGH WEDNESDAY MORNING
FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120.

WINTER WEATHER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR KYZ050>052-
058>060-104-106-108-111.

WINTER STORM WARNING UNTIL 10 AM EST WEDNESDAY FOR KYZ044.

&&

SHORT TERM...JJ
LONG TERM...KAS
AVIATION...GEOGERIAN
Hazardous weather outlook, Feb 4, 6:22 AM EST, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
622 AM EST TUE FEB 4 2014

KYZ050>052-051130-
MONTGOMERY-BATH-ROWAN-
INCLUDING THE CITIES OF...MOUNT STERLING...OWINGSVILLE...MOREHEAD
622 AM EST TUE FEB 4 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A MIX OF RAIN...SLEET...AND FREEZING RAIN IS LIKELY LATE
TODAY...BEFORE TRANSITIONING TO A MIXTURE OF RAIN AND FREEZING RAIN
TONIGHT. UP TO A TENTH OF AN INCH OF ICE ACCUMULATION IS EXPECTED.

ADDITIONALLY...THE RAIN WILL FALL HEAVY AT TIMES TONIGHT...POSSIBLY
LEADING TO MINOR FLOODING OF CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW IS POSSIBLE ON WEDNESDAY...AS WELL AS FROM FRIDAY NIGHT THROUGH
EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ICE AMOUNTS...AS WELL AS ANY
INSTANCES OF FLOODING TONIGHT.

KYZ058>060-068-069-079-080-083>088-104-106>120-051130-
ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
622 AM EST TUE FEB 4 2014

...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

RAIN WILL FALL HEAVY AT TIMES TONIGHT...POSSIBLY LEADING TO FLOODING
OF CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SIGNIFICANT RISES WILL OCCUR ALONG PORTIONS OF THE CUMBERLAND...
KENTUCKY...AND LICKING RIVER BASINS THROUGH THE MIDDLE OF THE WEEK.

SNOW IS POSSIBLE WEST OF A LINE FROM FRENCHBURG TO LONDON ON
WEDNESDAY...AS WELL AS SOUTHEAST OF A LINE FROM PAINTSVILLE TO
WHITLEY CITY WEDNESDAY NIGHT.

SNOWFALL IS POSSIBLE AT TIMES ACROSS ALL OF EASTERN KENTUCKY FROM
FRIDAY NIGHT THROUGH MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING TONIGHT.

KYZ044-051130-
FLEMING-
INCLUDING THE CITIES OF...FLEMINGSBURG
622 AM EST TUE FEB 4 2014

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST WEDNESDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH WEDNESDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A MIX OF SLEET AND FREEZING RAIN IS LIKELY LATE TODAY...BEFORE
TRANSITIONING TO FREEZING RAIN...AND EVENTUALLY A MIX OF FREEZING
RAIN AND RAIN TONIGHT. UP TO A QUARTER OF AN INCH OF ICE
ACCUMULATION IS EXPECTED.

ADDITIONALLY...THE RAIN WILL FALL HEAVY AT TIMES TONIGHT...POSSIBLY
LEADING TO MINOR FLOODING OF CREEKS AND STREAMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SNOW IS POSSIBLE ON WEDNESDAY...AS WELL AS FROM FRIDAY NIGHT THROUGH
EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ICE AMOUNTS...AS WELL AS ANY
INSTANCES OF FLOODING TONIGHT.

GEOGERIAN

In the hours before

Special weather statement, Feb 4, 6:00 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
600 PM EST TUE FEB 4 2014

KYZ068-069-079-080-107-109-110-112>117-119-050600-
ROCKCASTLE-JACKSON-PULASKI-LAUREL-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-
KNOTT-OWSLEY-PERRY-CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...MOUNT VERNON...MCKEE...SOMERSET...LONDON...
PAINTSVILLE...SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...
BOONEVILLE...HAZARD...MANCHESTER...HYDEN...INEZ
600 PM EST TUE FEB 4 2014

...SLICK SPOTS POSSIBLE THIS EVENING...

TEMPERATURES WILL HOLD NEAR FREEZING ACROSS PARTS OF THE AREA THIS
EVENING AS RAIN OVERSPREADS EAST KENTUCKY. THIS WILL CREATE A
POTENTIAL FOR LOCAL POCKETS OF FREEZING RAIN AND SLICK SPOTS ON THE
ROADWAYS AND ELEVATED SURFACES...MAINLY ON THE RIDGES. IN ADDITION...
AREAS OF FOG...LOCALLY DENSE...WILL REDUCE VISIBILITY AT TIMES...
ESPECIALLY ON THE RIDGETOPS. MOTORISTS ARE URGED TO BE EXTRA CAUTIOUS
WHEN OUT THIS EVENING AND INTO THE EARLY MORNING HOURS OF WEDNESDAY.

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 ice storm, 6 winter weather. Local standard time, as filed.

Ice Storm, Estill

When
February 4, 6:00 PM EST to February 5, 3:30 AM EST
Where
Estill forecast zone
Reported by
Trained Spotter
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Three eights of an inch of ice accumulation occurred 10 miles east of Irvine. The ice brought down numerous trees and limbs across the county.

Ice Storm, Bath

When
February 4, 6:00 PM EST to February 5, 3:30 AM EST
Where
Bath forecast zone
Reported by
Emergency Manager
Coordinates
38.145, -83.743 (the zone’s center; the record gives no point)

A third of an inch of ice accumulation occurred. Ice laden trees were downed across the county. About 100 customers were without power for a time due to trees and limbs falling onto power lines.

Ice Storm, Powell

When
February 4, 6:00 PM EST to February 5, 3:30 AM EST
Where
Powell forecast zone
Reported by
Department of Highways
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

Up to one quarter of an inch of ice accumulation occurred on ridges around the county. Numerous trees were brought down due to the weight of the ice on them on Furnace Mountain and on Cane Creek.

Ice Storm, Fleming

When
February 4, 6:00 PM EST to February 5, 3:30 AM EST
Where
Fleming forecast zone
Reported by
Trained Spotter
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

Around a quarter of an inch of ice accumulation brought down trees and limbs in the southeast corner of the county. Lesser amounts of ice were observed over the rest of the county.

Ice Storm, Montgomery

When
February 4, 6:00 PM EST to February 5, 3:30 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

A quarter of an inch of ice accumulation weighed down pine trees in and around Jeffersonville, causing some of the limbs to break off and fall from the trees.

Ice Storm, Morgan

When
February 4, 6:15 PM EST to February 5, 4:15 AM EST
Where
Morgan forecast zone
Reported by
Emergency Manager
Coordinates
37.922, -83.259 (the zone’s center; the record gives no point)

Around a quarter of an inch of ice accumulated on ridge tops throughout the county. Power outages due to trees falling on power lines also occurred. The hardest areas were on Hwy 519 near the Rowan county line and Hwy 206 near the Elliott county line.

Ice Storm, Wolfe

When
February 4, 6:15 PM EST to February 5, 4:00 AM EST
Where
Wolfe forecast zone
Reported by
Emergency Manager
Coordinates
37.739, -83.493 (the zone’s center; the record gives no point)

Up to a quarter of an inch of ice accumulated on trees along the ridge tops. Scattered power outages occurred due to ice laden trees and limbs falling onto power lines.

Ice Storm, Rowan

When
February 4, 6:30 PM EST to February 5, 3:45 AM EST
Where
Rowan forecast zone
Reported by
Department of Highways
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

Around one quarter of an inch of ice accumulation occurred, mainly on ridge tops, across the county. Trees were downed here and there around the county due to the weight of the ice on them.

Ice Storm, Elliott

When
February 4, 6:30 PM EST to February 5, 4:00 AM EST
Where
Elliott forecast zone
Reported by
COOP Observer
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

A quarter of an inch of ice accumulated on trees in Sandy Hook.

Winter Weather, Jackson

When
February 4, 7:00 PM EST to February 5, 7:40 AM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

An eight of an inch of ice had accumulated on trees in the area.

Ice Storm, Johnson

When
February 4, 7:00 PM EST to February 5, 4:45 AM EST
Where
Johnson forecast zone
Reported by
Department of Highways
Coordinates
37.847, -82.831 (the zone’s center; the record gives no point)

Around one quarter of an inch of ice accumulated in trees on ridge tops across the northern end of the county. Numerous trees were brought down due to the weight of the ice on them, resulting in scattered power outages.

Winter Weather, Lee

When
February 4, 7:40 PM EST to 8:40 PM EST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

A glaze of ice had formed on elevated surfaces during the past hour in Ida May.

Winter Weather, Breathitt

When
February 4, 7:46 PM EST to 9:46 PM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

A tenth of an inch of ice accumulation occurred at the Jackson weather office.

Ice Storm, Menifee

When
February 4, 8:15 PM EST to February 5, 3:45 AM EST
Where
Menifee forecast zone
Reported by
Emergency Manager
Coordinates
37.941, -83.599 (the zone’s center; the record gives no point)

Around a quarter of an inch of ice accumulated on ridge tops around the county. Numerous power outages occurred due to ice lade trees and limbs falling onto power lines. The hardest hit area was the southern end of the county.

Winter Weather, Jackson

When
February 4, 9:05 PM EST to February 5, 4:01 AM EST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.420, -84.006 (the zone’s center; the record gives no point)

A tenth of an inch of ice accumulation occurred in Sandgap.

Winter Weather, Floyd

When
February 5, 1:00 PM EST to 8:11 PM EST
Where
Floyd forecast zone
Reported by
NWS Employee
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

Two tenths of an inch of snow fell 3 miles west southwest of Prestonsburg.

Winter Weather, Owsley

When
February 5, 2:00 PM EST to 9:22 PM EST
Where
Owsley forecast zone
Reported by
COOP Observer
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

Half an inch of snow fell in Island City.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493249, 493255, 493257, 493259, 498629, 493250, 493253, 493258, 498631, 493243, 493251, 493238, 493240, 493252, 493247, 493260, 493261.